Pennsylvania, 2007

Wildfire in Pennsylvania, April 23, 2007

April 23, 2007 · NWS PHI · 1 event in 1 county or zone

A wildfire that started in the brush from discarded cigarettes, damaged several homes in Bethlehem and forced two dozen people from their home. Gusty southwest winds and warm weather made it difficult for firefighters to battle the blaze.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.2 million
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A wildfire that started in the brush from discarded cigarettes, damaged several homes in Bethlehem and forced two dozen people from their home. Gusty southwest winds and warm weather made it difficult for firefighters to battle the blaze. The high temperature at the Lehigh Valley International Airport was 84 degrees and the peak wind gust was 32 mph from the southwest.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Apr 23, 3:30 AM EST, 5 hours 30 minutes earlier.

Area forecast discussion, Apr 23, 3:30 AM EST, 5 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
430 AM EDT MON APR 23 2007

.SYNOPSIS...
HIGH PRESSURE, CENTERED OFF THE COAST OF THE CAROLINAS EARLY THIS
MORNING, WILL CONTINUE TO SINK TO THE SOUTH AND EAST.  MEANWHILE, A
COLD FRONT LOCATED OVER THE UPPER MISSISSIPPI RIVER VALLEY AND THE
CENTRAL PLAINS WILL MOVE TO THE EAST.  THE COLD FRONT IS FORECAST TO
REACH OUR REGION ON TUESDAY.  THE FRONT IS EXPECTED TO STALL ACROSS
PARTS OF VIRGINIA, MARYLAND AND DELAWARE FROM WEDNESDAY INTO FRIDAY.
LOW PRESSURE FROM THE WEST IS FORECAST TO TRAVEL ALONG THE FRONT AND
IT SHOULD PULL THE BOUNDARY OFF THE COAST ON FRIDAY NIGHT.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
TODAY WILL BE THE WARMEST OF THE CURRENT WARM SPELL.  WITH A STIFF
SOUTHWEST SURFACE WIND (PERHAPS A LITTLE MORE SOUTHERLY ON THE
COASTAL PLAIN THIS AFTERNOON) AND 850 MB TEMPS AROUND +12C, MOST
LOCATIONS IN OUR FORECAST AREA WILL GET INTO THE LOWER OR MIDDLE 80S
THIS AFTERNOON.  SOME OF THE HIGHER ELEVATIONS WILL TOP OUT IN THE
UPPER 70S, WITH TEMPS GETTING NO HIGHER THAN THE 60S RIGHT ALONG THE
COAST.

IT SHOULD BE ANOTHER SUNNY DAY, WITH JUST SOME WISPS OF CIRRUS
PASSING OVERHEAD.  THERE COULD BE SOME MID LEVEL CLOUDS OVER EASTERN
PENNSYLVANIA AND NORTHERN NEW JERSEY LATE IN THE DAY.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH WEDNESDAY/...
THE MID LEVEL SHORT WAVE THAT WAS OVER THE UPPER MISSISSIPPI RIVER
VALLEY EARLY THIS MORNING, WILL MOVE TO THE EAST.  THE AXIS OF THE
SHORT WAVE WILL PASS OVER OUR REGION THIS EVENING.  MOST OF THE
ENERGY WITH THE SYSTEM SHOULD REMAIN TO OUR NORTH.  WEVE OPTED TO
GO WITH SLIGHT CHANCE POPS FOR OUR NORTHERN COUNTIES FOR TONIGHT AS
MOST OF THE PRECIP ASSOCIATED WITH THE SHORT WAVE SHOULD STAY WELL
TO OUR NORTH.

THE SHORT WAVE WILL PULL A COLD FRONT INTO OUR REGION ON TUESDAY.
THE FRONT WILL SLOW CONSIDERABLY ONCE IT REACHES OUR FORECAST AREA.
IT SHOULD TAKE THE BETTER PART OF TUESDAY AND TUESDAY NIGHT TO MAKE
ITS WAY FROM THE POCONOS DOWN TO FENWICK ISLAND.  WELL KEEP SLIGHT
CHANCE POPS IN THE FORECAST FOR BOTH PERIODS JUST IN CASE A FEW
SHOWERS DEVELOP IN THE VCNTY OF THE FRONT.

FOR WEDNESDAY, THE FRONT WILL STALL AND MEANDER OVER PARTS OF
NORTHERN VIRGINIA, MARYLAND, DELAWARE AND PERHAPS SOUTHERN NEW
JERSEY.  MOST OF OUR FORECAST AREA WILL REMAIN ON THE NORTH SIDE OF
THE FRONT, WHERE AN ONSHORE WIND SHOULD DEVELOP.  TEMPS WILL BE
QUITE A BIT COOLER THAN THOSE WHICH WE WILL EXPERIENCE TODAY.

AN AREA OF PRECIP, RIDING IN FROM THE WEST ALONG THE FRONT, WILL
BEGIN TO AFFECT OUR REGION ON WEDNESDAY.  WE HAVE MENTIONED CHANCE
POPS FOR THE ENTIRE DAY TO THE NORTH AND WEST OF PHL.  FOR PHL AND
LOCATIONS TO THE SOUTH AND EAST, WEVE CONFINED THE CHANCE FOR
SHOWERS TO THE AFTERNOON.  WE HAVE DELAYED THE ONSET OF THE PRECIP
UNTIL WEDNESDAY EVENING FOR OUR EXTREME SOUTHERN COUNTIES.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
WE HAVE MADE NO CHANGES TO THE LONG TERM PORTION OF THE FORECAST.
IT CONTINUES TO APPEAR AS THOUGH THE FRONT WILL REMAIN STALLED
ACROSS VIRGINIA, AND PERHAPS SOUTHERN MARYLAND AND SOUTHERN DELAWARE
ON THURSDAY INTO FRIDAY BEFORE A LOW PULLS IT OFF THE COAST ON
FRIDAY NIGHT.  HIGH PRESSURE IS EXPECTED TO BUILD IN FROM THE WEST
FOR NEXT WEEKEND.

&&

.AVIATION /08Z THROUGH 06Z/...
LARGE AREA OF HIGH PRESSURE EXTENDING FROM THE SOUTH CAROLINA COAST
NE OUT OVER THE OCEAN IS KEEPING CLEAR SKIES OVER THE MID ATLANTIC
REGION THIS MORNING.  CI WILL BEGIN TO PUSH INTO THE AREA THIS
AFTERNOON WITH FRONTAL AC/SC EXPECTED LATER TONIGHT.

&&

.MARINE...
AS THE HIGH PRESSURE MOVES OFF TO THE EAST AND A FRONTAL ZONE
APPROACHES FROM THE WEST, S TO SW WINDS WILL INCREASE SOMEWHAT TODAY
INTO TONIGHT.  WILL KEEP WIND GUSTS BELOW SMALL CRAFT ADVISORY
CRITERIA AS THE WARM AIR RUSHES OVER THE COLDER WATER.  THE FRONTAL
SYSTEM WILL DROP SLOWLY ACROSS OUR AREA TUESDAY INTO TUESDAY NIGHT
BEFORE BECOMING ALMOST STATIONARY JUST TO OUR SOUTH.  SEVERAL AREAS
OF LOW PRESSURE WILL THEN MOVE ALONG THE FRONT AND ACROSS OUR WATERS
LATER WEDNESDAY INTO FRIDAY.

&&

.FIRE WEATHER...
WITH VERY DRY FINE FUELS, LOW HUMIDITIES, AND BRISK SW WINDS, FIRE
WEATHER CONCERNS WILL BE QUITE HIGH TODAY.  WIND SPEEDS WILL BE THE
CRITICAL FACTOR AS TO WHETHER OR NOT RED FLAG CRITERIA WILL BE MET.
WITH LOWER WIND CRITERIA IN PA, WE WILL ISSUE A RED FLAG WARNING FOR
OUR PA COUNTIES FROM 1 PM TO 7 PM TODAY.  WILL COVER CONDITIONS FOR
NJ/DE/MD IN THE HWO AND FWF.

&&

.HYDROLOGY...
AND THEN THERE WAS ONE.  PINE BROOK ON THE PASSAIC RIVER IS THE ONLY
RIVER POINT IN OUR FORECAST AREA THAT REMAINS ABOVE FLOOD STAGE AS A
RESULT OF LAST SUNDAYS HEAVY RAIN.  BASED ON THE LATEST FORECAST
GUIDANCE, THE PASSAIC RIVER SHOULD FALL BELOW FLOOD STAGE AT PINE
BROOK THIS AFTERNOON.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...RED FLAG WARNING FROM 1 PM THIS AFTERNOON TO 7 PM EDT THIS
     EVENING FOR PAZ054-055-060>062-067>071.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE...NONE.

&&

SYNOPSIS/NEAR TERM/SHORT TERM/LONG TERM/HYDROLOGY...IOVINO
AVIATION/MARINE/FIRE WEATHER...RPW
Hazardous weather outlook, Apr 23, 3:45 AM EST, 5 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
445 AM EDT MON APR 23 2007

PAZ054-055-060>062-067>071-241100-
CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON-CHESTER-MONTGOMERY-BUCKS-
DELAWARE-PHILADELPHIA-
445 AM EDT MON APR 23 2007

...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM EDT
THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN
PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   RED FLAG WARNING

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-241100-
NEW CASTLE-KENT DE-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD-
QUEEN ANNES-TALBOT-CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-
MIDDLESEX-WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-SALEM-GLOUCESTER-
CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY-
ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-COASTAL OCEAN-
SOUTHEASTERN BURLINGTON-
445 AM EDT MON APR 23 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NEW JERSEY, AS
WELL AS DELAWARE AND NORTHEASTERN MARYLAND.

.DAY ONE...TODAY AND TONIGHT

TEMPERATURES WILL CLIMB INTO THE LOWER AND MIDDLE 80S AND RELATIVE
HUMIDITY VALUES WILL FALL BELOW 30 PERCENT THIS AFTERNOON, EXCEPT
RIGHT ALONG THE COAST.

WITH THE DRY CONDITIONS AND A SOUTH TO SOUTHWEST WIND AROUND 15 MPH
THIS AFTERNOON, THERE ARE ELEVATED FIRE WEATHER CONCERNS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ430-431-450>455-241100-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
445 AM EDT MON APR 23 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COASTAL WATERS OF NEW
JERSEY AND DELAWARE.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Northampton

When
April 23, 9:00 AM EST to 4:00 PM EST
Where
Northampton forecast zone
Property damage
$1.2 million
Reported by
Newspaper
Coordinates
40.754, -75.307 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2007Every state in 2007This day in weather historyWarnings in Pennsylvania, April 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 27142.